The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for October 2010 (PDF).
This issue advises clinicians of the replacement of Implanon® with Nexplanon®. The new product is different from Implanon because it comes in a pre-loaded device to reduce the risk of insertion errors and it is radio-opaque to allow easier location on x-ray or CT scan. Clinicians who currently insert this form of contraception should ensure they make themselves aware of the differences in the product and complete insertion training.
The Hot Topic section contains a review of the safety of the pandemic influenza (Pandemrix® and Celvapan®) and human papillomavirus (Cervarix®) vaccines. The safety profiles of the pandemic influenza vaccines were very much as expected with the most common side effects being injection site reactions and mild flu-like symptoms. The safety review of Cervarix pays particular attention to chronic fatigue syndrome, Guillain-Barré syndrome and encephalitis. In all three conditions the rate of cases in the population who were administered the vaccine is the same as the natural rate in an unvaccinated population.
The Stop Press section reminds clinicians of the recommendation that rosiglitazone (Avandia®, Avandamet®) be withdrawn from clinical use and warns of the risk of drug name confusion with mercaptamine and mercaptopurine. Mercaptamine is recommended for specialist use only in nephropathic cystinosis while mercaptopurine is an immunosuppressant used in leukaemias and inflammatory bowel disease [unlicensed]. The particular error that led to this warning arose in general practice.
Action: Clinicians will find this publication to be a useful review of current issues in drug safety.
More research has been published that investigates the relationship between use of proton pump inhibitors (PPIs) and clopidogrel with cardiovascular risk.
The Annals of Internal Medicine published the results of a Danish cohort study that aimed to assess the risk for adverse cardiovascular outcomes related to concomitant use of PPIs and clopidogrel compared with that of PPIs alone in adults admitted to hospital for myocardial infarction.
Data for 56,406 patients were reviewed for a primary outcome of readmission for heart attack, stroke or cardiovascular death. In patients prescribed both a PPI and clopidogrel compared to those who only received clopidogrel that hazard ratio was 1.29 (95% CI 1.17-1.42). In patients who did not receive clopidogrel at all, the hazard ratio for those who were prescribed a PPI was 1.29 (95% CI, 1.21-1.37) compared to those who were not prescribed a PPI.
The authors conclude that, "proton-pump inhibitors seem to be associated with increased risk for adverse cardiovascular outcomes after discharge, regardless of clopidogrel use for myocardial infarction".
The New England Journal of Medicine has published the results of a randomised trial that aimed to assess the rate of gastrointestinal and cardiovascular complications in patients in patients receiving dual antiplatelet therapy (aspirin and clopidogrel) with randomly assigned omeprazole or placebo.
The study aimed to recruit 5,000 participants but was terminated early when funding was lost. However, data for 3,761 participants were available for analysis. The gastrointestinal (GI) outcome was a composite of overt or occult bleeding, symptomatic gastro-duodenal ulcers or erosions, obstruction or perforation. Patients who were assigned to treatment with omeprazole were at a lower risk of a GI event (hazard ratio 0.34, 95% CI 0.18-0.63; P<0.001). The cardiovascular outcome was a composite of death from cardiovascular causes, non-fatal myocardial infarction, revascularisation or stroke. There was no statistical difference in event rates in patients assigned to treatment with omeprazole (hazard ratio 0.99, 95% CI 0.68-1.44; P=0.96).
The authors of this study conclude that, "among patients receiving aspirin and clopidogrel, prophylactic use of a PPI reduced the rate of upper gastrointestinal bleeding. There was no apparent cardiovascular interaction between clopidogrel and omeprazole, but our results do not rule out a clinically meaningful difference in cardiovascular events due to use of a PPI".
Action: Clinicians should be aware of this evolving evidence. More research is needed to explore the effects of PPIs on cardiovascular outcomes. In the meantime it may be prudent to reduce doses or stop treatment with PPIs, if possible, in patients with existing cardiovascular disease.
The Department of Health has written to NHS colleagues advising that some seasonal influenza vaccination deliveries have been delayed due to packing problems.
Surgeries are advised to contact their vaccine supplier to check if deliveries are expected in time and with sufficient stock to cover planned clinics in October. In the case where stocks will not be available in time, clinics will have to be rescheduled or alternative suppliers sought. However, at this late stage it is unlikely that alternative suppliers will be able to meet large demand increases.
Action: Clinicians should be aware of these delays and contact their suppliers regarding delivery schedules to assess the need for rearranging clinics.